Colorado, 2018

Hail in Colorado, August 8, 2018

August 8, 2018 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm generated half dollar sized hail near Calhan during the morning of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm generated half dollar sized hail near Calhan during the morning of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 8, 4:20 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 8, 4:20 AM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
520 AM MDT Wed Aug 8 2018

.SHORT TERM...(Today and tonight)
Issued at 520 AM MDT Wed Aug 8 2018

Relatively active early morning as noted by showers and
thunderstorms continuing over portions of Kiowa, Bent, Powers and
Baca counties. Recent HRRR3 suggests that this precipitation
should be exiting southeastern Colorado around 12Z this morning.

Overall, adequate atmospheric moisture is expected to remain in
place over the forecast district during the next 24 hours,
although latest NAM soundings(centered over the I-25 corridor)
indicate that decreasing precipitable water values should be
realized into the mid-afternoon hours before increasing again
from later this afternoon into tonight.

In addition, PV analysis suggests that distinct upper system
impacting eastern portions of the CWA early this morning will
shift east of the area later this morning, with minimal upper
energy impacting the forecast district from later this morning
into tonight.

Also, 0-6 KM bulk shear values are projected to run some
20% to 50% lower than bulk shears values noted the previous 2
days, helping to limit the potential for more widespread/organized
strong to severe thunderstorms over the forecast district from
later today into tonight, which matches well with SPC's Day 1
Marginal Risk Convective Outlook for the eastern 2/3rds of the
forecast district.

For sensible weather, will depict isolated to scattered shower and
thunderstorm activity over the forecast district from this
afternoon into tonight, with some marginally severe storms and
locally heavy rainfall possible.

Recent versions of the HRRR and NAMNST suggest that storms should
develop over higher terrain locations along and west of
Interstate 25 between noon and early afternoon and remain focused
over primarily higher terrain locations into tonight, although
not as intense and/or widespread as the previous 2 days.

Also, in addition to projected low-grade gradient winds(outside of
thunderstorms), expect that maximum and minimum temperatures
should run near climatological averages during the next 24 hours.

.LONG TERM...(Thursday through Tuesday)
Issued at 520 AM MDT Wed Aug 8 2018

For Thursday...Although upper ridging will be building into the
forecast district from the west, adequate atmospheric moisture in
combination with an upper disturbance impacting primarily western
locations(per PV analysis) will allow for another round of
isolated to scattered thunderstorms, favoring higher terrain and
western locations. Locally heavy rainfall, capable of producing
flash flooding on recent burn scars will also be possible from
Thursday afternoon into Thursday evening.

From Friday into Monday...It still appears the upper high
pressure will build into the forecast district from Friday into
Monday, allowing the primary focus of more organized shower and
thunderstorms to remain south to west of the majority of the
forecast district from Friday into Monday, with locations such as
the Eastern San Juan Mountains having the highest potential of
realizing locally heavy precipitation, especially from Monday into
Monday night. Elsewhere, have depicted primarily isolated to low
grade scattered afternoon and evening showers and thunderstorms,
favoring higher terrain locations during this time-frame.

For Tuesday...next projected influx of monsoonal moisture will
allow for increased precipitation chances, especially over the
western 2/3rds of the CWA.

Finally, continued low-grade gradient winds in combination with
near seasonal maximum and minimum temperatures are anticipated
over the forecast district during the longer term.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 520 AM MDT Wed Aug 8 2018

KCOS has the highest potential of experiencing showers and
thunderstorms from 19Z to 01Z today, with KPUB and KALS having
the highest potential from 00Z to 06Z, while ALS should continue
to enjoy VFR conditions during the next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...77
AVIATION...77
Hazardous weather outlook, Aug 8, 4:39 AM MST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
539 AM MDT Wed Aug 8 2018

COZ058>089-093>099-091145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
539 AM MDT Wed Aug 8 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Adequate atmospheric moisture is expected to continue into
tonight over the eastern mountains and southeastern Colorado
plains. Isolated to scattered showers and thunderstorms are
anticipated across the eastern mountains and Interstate 25
corridor this afternoon, with isolated to scattered showers and
thunderstorms then expected from the eastern mountains into the
southeastern Colorado plains tonight.

The strongest storms will be capable of producing hail around 1.5
inches in diameter and wind gusts around 60 mph at times.

In addition, locally heavy rainfall, capable of producing
localized flash flooding, especially over recent burn scars
will be possible from this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected to become more isolated in coverage and
favor higher terrain locations from Thursday into Monday as a
drying trend develops during this time-frame. Then, an increased
threat of thunderstorms is expected on Tuesday as monsoonal flow
returns to southern Colorado. Primary thunderstorm threats during
this time-frame are expected to be hazardous lightning, wind
gusts around 40 mph and periods of moderate to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible from this afternoon into tonight.

In the hours before

Special weather statement, Aug 8, 8:52 AM MST, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
952 AM MDT WED AUG 8 2018

COZ084-085-081630-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
952 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
1030 AM MDT...

At 951 AM MDT, Doppler radar was tracking a strong thunderstorm near
Ramah, or 28 miles west of Limon, moving south at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan, Ramah, Yoder and Rush.

LAT...LON 3883 10406 3881 10438 3913 10436 3913 10405
TIME...MOT...LOC 1551Z 353DEG 20KT 3916 10420

etp

The radar

The Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
August 8, 9:15 AM MST to 9:20 AM MST
Where
El Paso County, 1.75 mi ENE of Calhan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.040, -104.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778886.